A review of U.S. poison center data for 2004 showed over 12,000 exposures to tricyclic antidepressants (TCAs). A guideline that determines the conditions for emergency department referral and prehospital care could potentially optimize patient outcome, avoid unnecessary emergency department visits, reduce healthcare costs, and reduce life disruption for patients and caregivers. An evidence-based expert consensus process was used to create the guideline. Relevant articles were abstracted by a trained physician researcher. The first draft of the guideline was created by the lead author. The entire panel discussed and refined the guideline before distribution to secondary reviewers for comment. The panel then made changes based on the secondary review comments. The objective of this guideline is to assist poison center personnel in the appropriate prehospital triage and management of patients with suspected ingestions of TCAs by 1) describing the manner in which an ingestion of a TCA might be managed, 2) identifying the key decision elements in managing cases of TCA ingestion, 3) providing clear and practical recommendations that reflect the current state of knowledge, and 4) identifying needs for research. This guideline applies to ingestion of TCAs alone. Co-ingestion of additional substances could require different referral and management recommendations depending on their combined toxicities. This guideline is based on the assessment of current scientific and clinical information. The panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care, considering all the circumstances involved. This guideline does not substitute for clinical judgment. Recommendations are in chronological order of likely clinical use. The grade of recommendation is in parentheses. 1) Patients with suspected self-harm or who are the victims of malicious administration of a TCA should be referred to an emergency department immediately (Grade D). 2) Patients with acute TCA ingestions who are less than 6 years of age and other patients without evidence of self-harm should have further evaluation including standard history taking and determination of the presence of co-ingestants (especially other psychopharmaceutical agents) and underlying exacerbating conditions, such as convulsions or cardiac arrhythmias. Ingestion of a TCA in combination with other drugs might warrant referral to an emergency department. The ingestion of a TCA by a patient with significant underlying cardiovascular or neurological disease should cause referral to an emergency department at a lower dose than for other individuals. Because of the potential severity of TCA poisoning, transportation by EMS, with close monitoring of clinical status and vital signs en route, should be considered (Grade D). 3) Patients who are symptomatic (e.g., weak, drowsy, dizzy, tremulous, palpitations) after a TCA ingestion should be referred to an emergency department (Grade B). 4) Ingestion of either of the following amounts (whichever is lower) would warrant consideration of referral to an emergency department: an amount that exceeds the usual maximum single therapeutic dose or an amount equal to or greater than the lowest reported toxic dose. For all TCAs except desipramine, nortriptyline, trimipramine, and protriptyline, this dose is >5 mg/kg. For despiramine it is >2.5 mg/kg; for nortriptyline it is >2.5 mg/kg; for trimipramine it is >2.5 mg/kg; and for protriptyline it is >1 mg/kg. This recommendation applies to both patients who are naïve to the specific TCA and to patients currently taking cyclic antidepressants who take extra doses, in which case the extra doses should be added to the daily dose taken and then compared to the threshold dose for referral to an emergency department (Grades B/C). 5) Do not induce emesis (Grade D). 6) The risk-to-benefit ratio of prehospital activated charcoal for gastrointestinal decontamination in TCA poisoning is unknown. Prehospital activated charcoal administration, if available, should only be carried out by health professionals and only if no contraindications are present. Do not delay transportation in order to administer activated charcoal (Grades B/D). 7) For unintentional poisonings, asymptomatic patients are unlikely to develop symptoms if the interval between the ingestion and the initial call to a poison center is greater than 6 hours. These patients do not need referral to an emergency department facility (Grade C). 8) Follow-up calls to determine the outcome for a TCA ingestions ideally should be made within 4 hours of the initial call to a poison center and then at appropriate intervals thereafter based on the clinical judgment of the poison center staff (Grade D). 9) An ECG or rhythm strip, if available, should be checked during the prehospital assessment of a TCA overdose patient. A wide-complex arrhythmia with a QRS duration longer than 100 msec is an indicator that the patient should be immediately stabilized, given sodium bicarbonate if there is a protocol for its use, and transported to an emergency department (Grade B). 10) Symptomatic patients with TCA poisoning might require prehospital interventions, such as intravenous fluids, cardiovascular agents, and respiratory support, in accordance with standard ACLS guidelines (Grade D). 11) Administration of sodium bicarbonate might be beneficial for patients with severe or life-threatening TCA toxicity if there is a prehospital protocol for its use (Grades B/D). 12) For TCA-associated convulsions, benzodiazepines are recommended (Grade D). 13) Flumazenil is not recommended for patients with TCA poisoning (Grade D).
- Antidepressive agents, tricyclic/poisoning
- Poison control centers/standards
- Practice guidelines
ASJC Scopus subject areas